Alert archive / Tennessee / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 342, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Jun 20, 1998, 6:30 PM CDT for Davidson County, Tennessee. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 1998, 6:30 PM CDT (23:30 UTC)
- Expired
- Jun 20, 1998, 7:20 PM CDT
- In force
- 50 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Davidson County, TN
The radar
The Nashville radar (KOHX), 21 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:00 PM CDT | Thunderstorm Wind 85 | Nashville Metro Arpt, TN | 98 mph wind gust was recorded in a thunderstorm at the control tower at Metro Airport. Rotating wall cloud was also observed by tower personnel. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 801 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 202332 RRA SVRBNA TNC037-210020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 630 PM CDT SAT JUN 20 1998 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DAVIDSON COUNTY IN MIDDLE TENNESSEE * UNTIL 720 PM CDT * AT 629 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES SOUTHEAST OF SPRINGFIELD OR IN THE VICINITY OF LICKTON MOVING SOUTHEAST AT 25 MPH. * SEVERE THUNDERSTORM WILL BE NEAR... GOODLETTSVILLE AT 635 PM CDT RIVERGATE MALL AT 640 PM CDT MADISON AT 640 PM CDT OLD HICKORY LAKE AT 645 PM CDT PENNINGTON BEND AT 645 PM CDT OPRYLAND AT 650 PM CDT OLD HICKORY AT 650 PM CDT LAKEWOOD AT 650 PM CDT HERMITAGE AT 655 PM CDT TULIP GROVE AT 700 PM CDT J. PERCY PRIEST LAKE AT 700 PM CDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! BOYD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 1:58 PM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Jun 20, 1:58 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 158 PM CDT SAT JUN 20 1998 LN OF SVR WX HAS FORMED ALONG OLD OUTFLOW BNDRY IN ERN AND SRN MID TN AND IS CURNTLY MOVG THRU FA. MODELS SHOWING SFC LO AND CDFNT STALLING TO THE W OF FA...ALTHO SFC BNDRY SHUD REMAIN IN VICINITY OF FA AT LEAST THRU PD 4 BEFORE DISSIPATING. H5 PROGS SHOW ZONAL FLOW PERSISTING THRU FCST PD. MAIN THREAT OF PCPN SHUD END TNGT W/ PARTIAL CLRG TMRW AND HOT AND MUGGY CONDITIONS CONTINUING INTERMINABLY. W/ AFTN MAX TEMPS NEARING MID 90S AND DEWPOINTS FCST TO REMAIN BETWEEN 65 AND 70 DURG FCST PD...BLV AMS WL REMAIN AT LEAST MARGINALLY UNSTABLE EVEN W/ MID AND UPR LVLS RELATIVELY DRY. CONVECTION WL THEREFORE REMAIN PSBL AND SLGT POPS ARE WARRANTED. BNA 73/94/73/95 3212 08
In the hours before
Local storm report, Jun 20, 1:42 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
142 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0135 PM TN WIND DAMAGE
06/20/98 JACKSON TREES DOWN ALONG HWY 85 NW
OF GAINESBORO REPORTED BY
SHERIFFLocal storm report, Jun 20, 2:04 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
204 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM LAWRENCEBURG TN .75 INCH HAIL
06/20/98 LAWRENCE LAWRENCE COUNTY EMA
REPORTED DIME SIZE HAIL
JUST SOUTH OF
LAWRENCEBURG.
BOYDLocal storm report, Jun 20, 2:04 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
204 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0155 PM LAWRENCEBURG TN .75 INCH HAIL
06/20/98 LAWRENCE LAWRENCE COUNTY EMA
REPORTED DIME SIZE HAIL
JUST SOUTH OF
LAWRENCEBURG.
BOYDLocal storm report, Jun 20, 2:37 PM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
237 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0159 PM CENTER HILL LAKE TN WIND DAMAGE
06/20/98 DEKALB REPORTED BY SHERIFFLocal storm report, Jun 20, 5:13 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
513 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM TN 1 INCH HAIL
06/20/98 MAURY SPOTTER REPORTED HAIL THE
SIZE OF QUARTERS ALONG
INTERSTATE 65 AT MILE
MARKER 39 IN EASTERN MAURY
COUNTY.
BOYDLocal storm report, Jun 20, 5:13 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TENNESSEE
513 PM CDT SAT JUN 20 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM TN 1 INCH HAIL
06/20/98 MAURY SPOTTER REPORTED HAIL THE
SIZE OF QUARTERS ALONG
INTERSTATE 65 AT MILE
MARKER 39 IN EASTERN MAURY
COUNTY.
BOYDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 12:40 PM CDT | Severe Thunderstorm Warning | OHX | Smith | 50 min |
| Jun 20, 12:59 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb | 31 min |
| Jun 20, 1:10 PM CDT | Severe Thunderstorm Warning | OHX | Putnam | 50 min |
| Jun 20, 1:18 PM CDT | Severe Thunderstorm Warning | OHX | Jackson | 47 min |
| Jun 20, 1:32 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Wilson | 63 min |
| Jun 20, 1:35 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence | 50 min |
| Jun 20, 2:18 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Warren | 52 min |
| Jun 20, 2:42 PM CDT | Severe Thunderstorm Warning | OHX | Lincoln | 48 min |
| Jun 20, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Maury | 34 min |
| Jun 20, 4:52 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 48 min |
| Jun 20, 5:41 PM CDT | Severe Thunderstorm Warning | OHX | Marshall, Maury | 49 min |
| Jun 20, 5:50 PM CDT | Flash Flood Warning | OHX | Marshall, Maury | 2 hr |
| Jun 20, 6:03 PM CDT | Severe Thunderstorm Warning | OHX | Robertson | 47 min |
| Jun 20, 6:18 PM CDT | Tornado Warning | OHX | Robertson | 37 min |
| Jun 20, 6:42 PM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 48 min |
| Jun 20, 6:54 PM CDT | Tornado Warning | OHX | Davidson | 36 min |
| Jun 20, 6:58 PM CDT | Tornado Warning | OHX | Wilson | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.